Polynomially solvable special cases of the quadratic bottleneck assignment problem

Abstract

Quadratic bottleneck assignment problems (QBAP) are obtained by replacing the addition of cost terms in the objective function of a quadratic (sum) assignment problem by taking their maximum. Since the QBAP is an \(\mathcal{NP}\)-hard problem, polynimially solvable special cases of the QBAP are of interest. In this paper we specify conditions on the cost matrices of QBAP leading to special cases which can be solved to optimality in polynomial time. In particular, the following three cases are discussed: (i) any permutation is optimal (constant QBAP), (ii) a certain specified permutation is optimal (constant permutation QBAP) and (iii) the solution can be found algorithmically by a polynomial algorithm. Moreover, the max-cone of bottleneck Monge matrices is investigated, its generating matrices are identified and it is used as a tool in proving polynomiality results.

This is a preview of subscription content, access via your institution.

References

  1. Burkard RE, Klinz B, Rudolf R (1996) Perspectives of Monge properties in optimization. Discrete Appl Math 3:96–161

    MathSciNet  Google Scholar 

  2. Burkard RE, Dell’Amico M, Martello S (2009) Assignment problems. SIAM, Philadelphia

    MATH  Book  Google Scholar 

  3. Butkovič P, Schneider H, Sergeev S (2007) Generators, extremals and bases of max cones. Linear Algebra Its Appl 421:394–406

    MATH  Article  Google Scholar 

  4. Çela E (1998) The quadratic assignment problem. Theory and algorithms. Kluwer Academic, Dordrecht

    MATH  Google Scholar 

  5. Hardy G, Littlewood JE, Pólya G (1952) Inequalities. Cambridge University Press, Cambridge

    MATH  Google Scholar 

  6. Koopmans TC, Beckmann MJ (1957) Assignment problems and the location of economic activities. Econometrica 25:53–76

    MathSciNet  MATH  Article  Google Scholar 

  7. Krushevski AV (1964) The linear programming problem on a permutation group. In: Proceedings of the seminar on methods of mathematical modeling and theory of electrical circuits, vol 3. Institute of Cybernetics of the Academy of Sciences of Ukraine, pp 364–371 (in Russian)

  8. Rubinstein MI (1994) The two and four points conditions in the quadratic assignment problems. Manuscript, Moscow

  9. Rubinstein MI (1976) Problems and methods in combinatorial programming. Technical Report, Institute of Control Sciences, Moscow (in Russian)

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Rainer E. Burkard.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Burkard, R.E., Rissner, R. Polynomially solvable special cases of the quadratic bottleneck assignment problem. J Comb Optim 22, 845–856 (2011). https://doi.org/10.1007/s10878-010-9333-7

Download citation

Keywords

  • Quadratic bottleneck assignment problem
  • Bottleneck Monge matrix
  • Max-cone